Hail, Cochise
- When
- September 7, 5:44 PM MST
- Where
- Cochise County, 1.37 mi ESE of Douglas
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.340, -109.530
Thunderstorms developed and moved west across southern Cochise County during the late afternoon and evening hours and produced large hail up to 2 inches in diameter from Douglas to the Bisbee and Sierra Vista areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Thunderstorms developed and moved west across southern Cochise County during the late afternoon and evening hours and produced large hail up to 2 inches in diameter from Douglas to the Bisbee and Sierra Vista areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 7, 2:42 PM MST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 242 PM MST Tue Sep 7 2021 .SYNOPSIS... Most areas will see dry conditions for much of the upcoming week as high pressure settles over the region. A few storms will be possible by the international border this afternoon and across western Pima County on Wednesday. Temperatures will increase through the weekend with high temperatures several degrees above normal for mid September. && .DISCUSSION...Today through next Monday. The large-scale weather pattern will be driven by a strong ridge over the Desert Southwest for much of the upcoming week. Currently, the ridge is centered over NV/UT and will shift southeastward over NM through the end of the week. This will leave us in a relatively quiet monsoon period. Today, activity will be focused to our south near the international border where the cap can be overcome and be able to tap into the instability present as a weak impulse passes through the area. Strong wind will be the primary threat with storms that develop with dry mid and upper levels as shown on this mornings sounding and current water vapor imagery. Easterly flow will keep storms moving along with PWATs roughly 0.5-1.25 inches across the area where storm development is expected limiting flash flood concerns. On Wednesday, storm chances will shift westward over central and western Pima County as drier air continues to filter in from the east. By Thursday, the ridge will be strong enough to suppress activity for a majority of the area all the way through this weekend. In turn, temps will be on the rise leaving the lower elevations with temps around 95-105 degrees each afternoon. Ensembles are in pretty good agreement through the end of the week then will begin to diverge slightly with the handling of the weakening of the ridge early next week and the potential intrusion of a weak mid-level trough. This leads to lower confidence in temps for the end of the forecast period. Either way, not seeing any significant moisture pushes into the area through at least next Monday. && .AVIATION...Valid through 09/00Z. SKC to FEW clouds around 7k-10k with more SCT along the International Border. Can't rule out an isolated SHRA/TSRA near KOLS, but chances remain around 30 percent or less. Winds will be generally less than 12 kts and be terrain driven for TAF locations. Aviation not updated for TAF amendments. && .FIRE WEATHER...Isolated showers and thunderstorms mainly south of Tucson and west of Tucson through Friday. Much drier for the region the rest of the week. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorm gusts. Minimum RH values will remain above critical with warming temperatures for much of the area. Hottest temperatures appear to be during the upcoming weekend. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Guillet Aviation...Michael Fire Weather....Michael Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement
National Weather Service Tucson AZ
513 PM MST Tue Sep 7 2021
AZZ508-512-080100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
513 PM MST Tue Sep 7 2021
...A strong thunderstorm will impact portions of south central
Cochise County through 600 PM MST...
At 512 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Douglas, Bisbee-Douglas Airport, Pirtleville and McNeal.
This includes the following highways...
Route 80 between mile markers 353 and 389.
Route 191 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3161 10971 3151 10931 3133 10934 3134 10978
TIME...MOT...LOC 0012Z 099DEG 15KT 3139 10945
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHThe Tucson radar (KEMX), 121 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985218, 985219, 985220, 985221.